Pain Part Two (and history of Narcotics)

Pain & Narcotics History

I post this because it’s my life.  As stated before my world had shrunken down to a few rooms and pain.  Then the task of distracting myself from this pain and still finding joy in life.  I’m on narcotics because I can’t not be (sort through that double negative English police peeps).  This comes at a time when half the world is addicted to the same pills I’m on.  I take them legally to escape physical pain.  I do often get lumped in and looked at as one of the people who obtain them any way they can to escape their psychic or real pain of their own.  I’m stuck in a system that is cracking down on the abuse of these medicines and I’m at risk of being mistaken as one of the abusers.  We all have our pain and deal with it well and badly at times.

The following is a document I submitted to my doctor to be included in my electronic medical record:

Background information on my history with medications:

From 1982 until approximately 2000 i refused all narcotics when offered because I was under the impression that because I am a quadriplegic I “could not feel pain.” This included waking surgeries where I had a toe removed, skin grafts and several other procedures. I would experience extreme autonomic dysreflexia (AD) in the form of sweating, shivering and spasms during this time but thought this was “normal.”

In 2000 When I was living in Arizona I fractured a femur and went to the ER to have it x-rayed and treated. The attending doctor listened to my explanation of not feeling pain while he pointed out my sweating, shivering, spasms and increased blood pressure. He gave me two pills, called me an “ass” and said he’d be back to see me in 30 minutes. When he came back after 30 minutes and noted the resolution of all of the AD symptoms and explained that while my brain may “register pain differently” my body still had discomfort and that there was no reason to suffer through the symptoms I had been bearing for 20 years.

I had episodic times when I was given narcotics and experienced pain relief in the “normal way” as well. For instance in 2000 and again in 2001 when I underwent shoulder surgery.

I developed pain in my left 6th or 7th rib area of unknown origin and without any traumatic event (to my knowledge) some time after 2002. I’ve had EVERYTHING explored and done to me including steroids, Botox injections, electronic rhizhotomies, an electrical stimulator implanted and subsequently removed from my spine, xrays, MRI, CAT and PET scans, consultations with Kessler Institute, and surgery X2 to remove pieces of my oblique muscles to name just a portion.

In 2006 i was on 80mg of Oxycontin, 5 mg of oxycodone as well as fentanyl patches that were switched out every 3 days. The fentanyI patches were added to eliminate peaks and valleys I was experiencing with pain relief. Additionally I was on neurontin and other “nerve pain” medications in an attempt to handle this side pain. I reached a point where there was not a way to get enough medicine into my system to hold off what I now believe was a withdrawal from fentayl. My body went into severe, even violent, rhythmic spasms in my legs and stomach. The second occurrence led to a 911 call and a trip to Albany Medical Center where I had two cardiac and one pulmonary arrest in their emergency department and a month long hospital stay where they attempted to figure out what was wrong with me. This initial event in 2006 was in conjunction with several other systemic factors at the time that may or may not have included sepsis and pneumonia.

Over the next two years I would again experience these spasms without any sepsis or pneumonia but would involve a 911 call and an admission to Ellis. I had moved back to Schenectady to ensure that I would not end up in Albany Med so I would be able to work with doctors I had known for 20 years (Dr. Rockwell for example) to try and resolve this situation. These hospitalizations over the next year or two had no recognizable “event” that caused onset of the spasms though at the time it was thought that even just a minor UTI could be enough to set off these spasms. My body chemistry during these spasms was such that I could get a fever of 105 degrees. Additionally the amount of medication they would have to administer to get the spasms to stop was potentially enough to depress my whole system to the point of shut down. During my last of these admissions I had to be put in a medical coma in order to resolve the spasms and ensure with a ventilator that I would continue to breathe.

By now I had become convinced that fentanyl was the major problem. The only way to stave off withdrawal that was causing these spasms would be to continually raise the dosage and frequency of the fentanyl itself. This was a situation with no possible good outcome. The resolution came when Dr. Lovely agreed to put me in a medically induced coma and wean me from all narcotics after a surgery to try and resolve the pain by cutting the nerves in my back.

At some point in all of this Dr. Stevens agreed to take me on as a patient and following this weaning process Dr. Stevens has been the sole manager of my care. Like every other intervention I have had done over the years the relief from the surgery proved to be short lived and I asked Dr. Stevens to reintroduce ocycodone 5mg. I managed with this dosage for about 5 years. While it would have been normal to increase the dosage of narcotic over time I had a fear that increasing dosages of narcotics might lead back to a situation where my body would return to episodes of spasms and hospitalizations. To avoid these I would “self-wean” myself down to taking one pill rather than two to ensure that my 5mg dosage would last me throughout the month.

After 5 years I became unable to self wean effectively and asked Dr. Steven’s to reintroduce Oxycontin thinking the long acting dose might help avoid this need to self wean. Dr. Steven’s informed me at that time that there were higher doses available for oxycodone so we upped that to 15mg at the same time. Since that time he has switched the Oxycontin to the generic equivalent morphine and increase the dose to 60mg. I have been comfortable at that dose up until last month and have developed what I refer to as my pain profile since then. I’m extremely pleased to note that I have never had any symptom or sign of the spasms that I experienced in the past which makes me comfortable with my previous conclusion that the main causal factor in the past in causing spasms (the truly awful ones) was indeed the fentanyl patches. I will NEVER return to that medication. I will close this note here and expand on the concept of my pain profile in another note.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s